Iowa, 2015

Tornado and Hail in Iowa, June 28, 2015

June 28, 2015 · NWS DVN · 2 events in 1 county or zone

An isolated severe thunderstorm the afternoon of June 28 produced a small swath of hail, heavy rain, and even a tornado that briefly touched down in southeast Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An isolated severe thunderstorm the afternoon of June 28 produced a small swath of hail, heavy rain, and even a tornado that briefly touched down in southeast Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 28, 2:34 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 28, 2:34 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
334 PM CDT SUN JUN 28 2015

.SYNOPSIS...
ISSUED AT 330 PM CDT SUN JUN 28 2015

UPPER LEVEL VORT MAX OVER FAR SE MN/SW WI...EMBEDDED IN THE LARGER
CYCLONIC MID LEVEL FLOW...WAS TRIGGERING WIDESPREAD SHOWERS AND A
FEW THUNDERSTORMS OVER MAINLY THE WESTERN HALF OF THE FORECAST AREA.
AT THE SURFACE...A LOW PRESSURE CENTER WAS CENTERED JUST NORTH OF
DSM WITH MSAS DATA SHOWING INCREASING PRESSURE FALLS FOCUSING ON
NORTHEAST MO. SHOWERS AND THUNDERSTORMS WERE MAINLY ELEVATED IN A
WARM ADVECTION REGIME AHEAD OF THE 850 MB LOW. THE CLOUDS AND RAIN
WAS HOLDING TEMPERATURES IN THE 70S...WHILE NOT FAR TO THE
WEST...MUCH OF CENTRAL AND WESTERN IA AND NW MO WERE SOARING WELL
INTO THE 80S.

&&

.SHORT TERM...(TONIGHT)
ISSUED AT 330 PM CDT SUN JUN 28 2015

MAIN CONCERNS ARE POTENTIAL FOR SEVERE STORMS THIS AFTERNOON INTO
EARLY EVENING..AND THEN POSSIBLE FOG LATE TONIGHT. THE DIFFERENTIAL
HEATING AXIS OVER SE IA INTO NE MO WILL BE THE ZONE TO WATCH THROUGH
THE REST OF THE AFTERNOON. WINDS BACKING TO THE SE AHEAD OF THE
ADVANCING SURFACE LOW AND BUILDING SBCAPES PUSHING 2000 J/KG WITH
BULK SHEAR POSSIBLY AS HIGH AS 40 TO 45 KTS MAY RESULT IN A FEW
SUPERCELLS OVER OUR SE IA...NE MO AND ADJACENT W CENTRAL FORECAST
AREA...WHERE A TORNADO WATCH WAS JUST ISSUED. A SECONDARY ISSUE WILL
BE THE STRENGTH OF STORMS AHEAD OF A SECONDARY SHORTWAVE NEAR THE
KMSP AREA THAT COULD BE STRONG ENOUGH TO LEAD TO A HAIL THREAT
FURTHER NORTH THIS EVENING...SOMEWHAT DEPENDING ON HOW MUCH MUCAPE
CAN BUILD OVER THE NEXT COUPLE HOURS.

OVERNIGHT...THE SURFACE LOW ADVANCES E-SE TO EAST CENTRAL IL BY 12Z
MONDAY MORNING...LEAVING A WEAK TROUGH AXIS WITH ENOUGH CONVERGENCE
AND LINGERING LOW LEVEL MOISTURE FOR POTENTIAL LOW CLOUDS AND FOG.
HAVE GONE WITH PATCHY FOG WORDING FOR NOW IN THE FEW HOURS LEADING
UP TO SUNRISE. THIS COULD END UP BEING A DENSE FOG EVENT...BUT THIS
IS SOMEWHAT CONDITIONAL ON TRENDS WITH SHOWERS AND THUNDERSTORMS
THAT WILL BE POSSIBLE OVER ESPECIALLY THE EAST AND NORTHEAST WELL
PAST MIDNIGHT. THE MAIN THREAT FROM ANY OVERNIGHT STORMS WOULD BE
MAINLY BRIEF HEAVY RAINFALL BASED ON THE MORE STABLE MID LEVEL LAPSE
RATES.

.LONG TERM...(MONDAY THROUGH NEXT SUNDAY)
ISSUED AT 330 PM CDT SUN JUN 28 2015

MONDAY AND TUESDAY...AT LEAST SOME PATCHY FOG THROUGH 14Z...AND ANY
LINGERING WRAP AROUND SHOWERS AROUND DEPARTING CYCLONE ACRS WEST
CENTRAL INDIANA SHOULD MOVE OUT BY MID MORNING. THEN EYES TURN
TOWARD THE NEXT NORTHWEST FLOW WAVE DROPPING DOWN OUT OF CANADA AND
ACRS THE UPPER MS RVR VALLEY LATE IN THE DAY. COMBINED WITH DIURNAL
INSTABILITY BUILD/HEATING EXPECT ISOLATED TO WDLY SCTRD SHOWERS AND
THUNDERSTORMS TO POP AS THE AFTERNOON PROGRESSES...BUT COVERAGE WILL
BE HIGHER TO THE NORTH ACRS NORTHEASTERN IA...MN INTO WI. MORE
WIDESPREAD SVR STORM THREAT TO THE NORTH AS WELL...BUT THERE STILL
MAY BE A CHANCE FOR A HAILER EVEN IN THE DVN CWA MON AFTERNOON-EARLY
EVENING. SEVERAL 12Z RUN MODELS SUGGEST A TEMPORARY DECREASE IN ANY
CONVECTION BY MID EVENING WITH LOSS OF HEATING...THEN A WING OF
SCTRD SHOWERS AND SOME EMBEDDED THUNDER TO ROTATE DOWN OUT OF
MN/WEST WI AND INTO THE DVN CWA LATE MON NIGHT INTO TUE MORNING WITH
THE MAIN VORT MAX ALOFT. AFTER THIS WAVE EXITS TO THE SOUTHEAST...
THE REST OF TUE MAY BE MAINLY DRY AND WARM WITH NEAR NORMAL HIGHS.

WEDNESDAY THROUGH NEXT FRIDAY...THE 12Z RUN GFS AND ECMWF HAVE COME
CLOSER IN AGREEMENT OF SUGGESTING ENOUGH OF A SOUTHWEST FLUX BY
WESTERN GRT LKS RIDGING TO DEFLECT MUCH OF THE NEXT OVERRUNNING
PRECIP EVENT IN PERSISTENT NORTHWEST FLOW OFF JUST TO THE WEST AND
SOUTH OF THE CWA WED INTO AT LEAST MIDDAY THU. WILL TRIM POPS
ACCORDINGLY. ONGOING WAVE TRAIN IN THE STEERING NORTHWESTERLIES
ALOFT WILL STILL LOOK TO SHUTTLE ANOTHER VORT MAX DOWN ACRS THE
REGION LATER THU NIGHT AND INTO FRI FOR A MORE DEFINED PRECIP CHC
WINDOW TOWARD THE END OF THE WEEK. IF UPPER LOW STALLS OUT OVERHEAD
FOR A BIT LIKE THE GFS IS ADVERTISING...FRI MAY BE A WET DAY.

NEXT SATURDAY AND SUNDAY...BOTH THE 12Z GFS AND ESPECIALLY THE 12Z
ECMWF PROPAGATE THE UPPER LOW/TROF EASTWARD IN TIME FOR A WAKE
SUBSIDENCE REGIME FOR THE 4TH OF JULY. THAT COULD LEAD TO AN IDEAL
MOSTLY SUNNY DAY WITH HIGHS IN THE LOWER 80S...AS WELL AS A DRY
EVENING. THE NEXT WAVE EMBEDDED IN THE INCREASINGLY MORE DOMINANT
WESTERLIES SHIFTING NORTH ALONG THE U.S./CANADIAN BORDER WITH THE
UPPER JET...WILL LOOK TO DIG SOME ACRS THE UPPER MIDWEST LATE IN THE
WEEKEND. RETURN FLOW AHEAD OF THIS FEATURE COULD MAKE FOR A VERY
WARM SUNDAY...ALONG WITH SPOTTY AIR MASS TYPE THUNDERSTORMS IN THE
AFTERNOON AND EVENING. MORE FRONTALLY FORCED BAND OF STORMS WOULD
LOOK TO HOLD OFF UNTIL LATE SUNDAY NIGHT OR NEXT MONDAY WITH THIS
LATEST SOLUTIONS ADVERTISED BY THE MEDIUM RANGE MODEL RUNS/MREF.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1248 PM CDT SUN JUN 28 2015

AN UPPER LEVEL DISTURBANCE AND WEAK SURFACE LOW MIGRATING THROUGH
THE REGION THIS AFTERNOON WILL SPREAD THUNDERSTORMS ACROSS THE
AREA. THESE STORMS WILL BE MAINLY THROUGH MID AFTERNOON AT CID AND
BRL...AND PERSIST UNTIL EVENING AT MLI AND BRL. WEAK WIND FIELDS
AND LINGERING LOW LEVEL MOISTURE FALLOWING THE PASSAGE OF THE LOW
TONIGHT WILL LIKELY LEAD TO WIDESPREAD MVFR IF NOT IFR
CONDITIONS. CONFIDENCE IS LOW AT THIS TIME WITH THESE TRENDS...BUT
HIGH ENOUGH TO WARRANT PERIODS OF IFR IN TEMPO GROUPS DUE TO FOG
AND LOW CLOUDS AT ALL SITES AROUND SUNRISE MONDAY. CONDITIONS
SHOULD THEN IMPROVE TO AT LEAST MVFR BY MID MORNING.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...SHEETS
SHORT TERM...SHEETS
LONG TERM...12
AVIATION...SHEETS
Hazardous weather outlook, Jun 28, 11:57 AM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1257 PM CDT SUN JUN 28 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291800-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1257 PM CDT SUN JUN 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE OUTLOOK AREA THIS AFTERNOON
INTO EARLY THIS EVENING. THE MAIN THREAT IS CLOUD TO GROUND
LIGHTNING. THERE IS A LOW POTENTIAL FOR SEVERE STORMS...MAINLY
OVER SOUTHEAST IOWA AND FAR NORTHEAST MISSOURI FROM AROUND 2 PM TO
7 PM. THE MAIN SEVERE WEATHER THREATS ARE DAMAGING WIND...LARGE
HAIL AND LOCALLY HEAVY DOWNPOURS. AN ISOLATED TORNADO IS POSSIBLE.
THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY FOR THE OUTLOOK AREA SOUTHWEST OF A LINE FROM
MANCHESTER IOWA TO KEWANEE ILLINOIS.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE PERIODIC CHANCES FOR STORMS DURING THE WEEK. THE
POTENTIAL FOR SEVERE WEATHER AND ORGANIZED HEAVY RAINFALL WITH
ANY OF THESE STORMS APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DLS

The radar

The Quad Cities radar (KDVN), 169 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Van Buren

When
June 28, 3:49 PM CST to 3:50 PM CST
Where
Van Buren County, 0.59 mi SE of Milton to 0.6 mi SE of Milton
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
40.665, -92.161

Law enforcement reported a tornado that briefly touched down 2 times in a short period, and then lifted quickly. No damage reported.

Hail, Van Buren

When
June 28, 4:05 PM CST
Where
Van Buren County, 0.69 mi S of Cantril
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.640, -92.070

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyThe tornado archive for Iowa, 2015Warnings in Iowa, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589079, 589075.